Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 65, NWS Detroit, MI

August 18, 2001Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 18, 2001, 8:30 PM EDT for Monroe County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 2001, 8:30 PM EDT (00:30 UTC)
Expired
Aug 18, 2001, 9:15 PM EDT
In force
45 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Monroe County, MI

The radar

The Detroit radar (KDTX), 87 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WUUS53 KDTX 190030
SVRDTX
MIC115-190115-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
830 PM EDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 915 PM EDT

* AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF IDA...OR 11 MILES SOUTHWEST OF
  MONROE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LA SALLE AT 840 PM EDT
  MONROE...MAYBEE AT 850 PM EDT
  STONY POINT AT 905 PM EDT
  CARLETON AT 910 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND 
HAIL TO AN INCH IN DIAMETER. A WIND GUST TO 60 MPH IS CAPABLE OF 
PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS 
ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM 
HAS PASSED.

LAT...LON 4184 8370 4179 8358 4201 8314 4209 8342

MANN DJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:45 PM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 18, 3:45 PM EDT, 4 hours 45 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
345 PM EDT SAT AUG 18 2001

IMPRESSIVE UPPER LOW ON SATELLITE IMAGES GRADUALLY MOVING SOUTHEAST
AND WILL BRING UNSETTLED WEATHER TO SOUTHEAST MICHIGAN FOR THE
UPCOMING 48 HOURS.  STRONG UPPER DIVERGENCE WILL BE IN PLACE OVER
SOUTHEAST MICHIGAN TONIGHT AHEAD OF THE UPPER LOW AS IT MOVES TO
NEAR THE NORTHWEST INDIANA/SOUTHWEST MICHIGAN BORDER BY 12Z SUNDAY.
MOISTURE WILL BE ON THE INCREASE AS WELL...WITH 850MB DEWPOINTS
RISING ABOVE 10C AND PRECIPITABLE WATER VALUES APPROACHING 1.5
INCHES.  ALREADY...IN THE INSTABILITY OF THE AFTERNOON AHEAD OF THE
UPPER WAVE...SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING FROM
ABOUT LANSING WEST AND NORTHWEST.

SHARS FLOOD CHECKLIST PROVIDED FOR NUMEROUS POSITIVE INDICATORS FOR
FLOODING OVERNIGHT.  THE ONLY POTENTIAL NEGATIVE FACTORS WERE THE
LOWERING HEIGHTS ALOFT AND MARGINAL 850MB DEW POINTS...WHICH SHOULD
BE ABOVE 11C BUT WILL LIKELY BE JUST AROUND THAT VALUE.  HOWEVER...
OVERNIGHT BOTH THE AVN AND ETA SUPPORT INCREASING 850MB WINDS NORTH
OF THE SURFACE WARM FRONT WHICH SHOULD LIE JUST SOUTH OF THE
SOUTHEAST MICHIGAN BORDER BY 12Z SUNDAY.  SURFACE DEW POINTS SOUTH
OF THE FRONT ARE IN THE MID AND UPPER 60S.  MOST FAVORABLE JET
DYNAMICS TEND TO STAY JUST SOUTH OF THE STATE OVERNIGHT...WITH THE
LEFT EXIT REGION OF A 50KT 500MB JET SWINGING ACROSS CENTRAL AND
NORTHERN OHIO.  WITH THE AVAILABLE MOISTURE AND TREMENDOUS LIFT
AHEAD OF THE APPROACHING UPPER LOW...AS WELL AS THE FRONT JUST TO
OUR SOUTH TONIGHT...THINK LOCALLY HEAVY RAIN IS STILL A GOOD BET.
IF WE HAD BEEN IN A REGIME WHERE RAIN WAS MORE FREQUENT OVER THE
LAST FEW WEEKS...SOME FLOOD HEADLINE MIGHT BE APPROPRIATE.  ON THE
OTHER HAND...RIVER LEVELS IN MOST PLACES ARE SEVERAL FEET BELOW
FLOOD STAGE...AND FLASH FLOOD GUIDANCE IS HIGH AS WELL.

SEVERE POTENTIAL APPEARS LIMITED OVERNIGHT AND SUNDAY...BUT HELICITY
VALUES WELL OVER 100 OVERNIGHT CANNOT BE IGNORED.  INSTABILITY ON
BUFKIT... AND ON PLAN VIEWS FROM BOTH THE AVN AND THE ETA SURFACE
THROUGH 800 MB...INDICATE LIFTED INDICES JUST BELOW ZERO TONIGHT
THROUGH SUNDAY EVENING...AND CAPE IS NOT VERY IMPRESSIVE EITHER.
MOST OF THE SIGNIFICANT WEATHER SHOULD BE WITH REGARD TO ANY HEAVY
RAINFALL...BUT COOLING ALOFT AND THE DEVELOPING DRY SLOT IN
SOUTHEAST MICHIGAN SUNDAY AFTERNOON COULD RESULT IN ENOUGH
INSTABILITY FOR AT LEAST SMALL HAIL THEN.  SURFACE LOW PROGGED TO
MOVE ACROSS SOUTHEAST MICHIGAN SHOULD PROVIDE FOR THE TIGHTEST
SURFACE GRADIENT OVER NORTHERN COUNTIES...AND WILL FORECAST GUSTY
WINDS SUNDAY ESPECIALLY IN THE THUMB THROUGHOUT THE DAY WITH WIND
BLOWING ACROSS THE LAKE.

DRY MID LEVELS ON SUNDAY NIGHT ARE PROGGED BY BOTH THE AVN AND THE
ETA IN SOUTHEAST MICHIGAN...SO THINK MOST DIURNAL SHOWERS AND
THUNDERSTORMS SHOULD BEGIN TO WANE SUNDAY EVENING.  WRAPAROUND
MOISTURE...THOUGH...SHOULD BEGIN TO SWEEP BACK INTO THE SAGINAW
VALLEY LATE AT NIGHT...POSSIBLY CLIPPING THE THUMB AS WELL BEFORE
PUSHING ACROSS THE REST OF SOUTHEAST MICHIGAN DURING THE DAY.  WITH
THE UPPER-LEVEL LOW MOVING OFF TO THE EAST SLOWLY MONDAY...WILL NOT
FORECAST PRECIPITATION ANY MORE HIGHLY THAN SCATTERED...BUT AMPLE
MOISTURE REMAINS FOR AT LEAST A CHANCE WITH THE BETTER CHANCES
FARTHER NORTH IN THE HIGHER MOISTURE.  PLAN TO BE OPTIMISTIC AND
MENTION SKIES BECOMING PARTLY SUNNY LATE IN THE DAY IN THE SAGINAW
AND FLINT AREAS WHERE THE SETTING SUN BEHIND THE BACK EDGE OF THE
CLOUD SHIELD MAY YIELD A PERIOD OF SUN.  FORECAST SHORT-TERM
TEMPERATURES CLOSE TO GUIDANCE...AND TRENDED CLOSER TO THE WARMER
MAV ESPECIALLY FROM I-69 SOUTH DUE TO CLOUDS ALLOWING FOR LESS OF A
FALL AT NIGHT AND STILL A HIGH ENOUGH SUN ANGLE THAT TEMPERATURES
MAY BE ABLE TO RISE A BIT DURING BREAKS IN PRECIPITATION.

AS THE UPPER LOW FINALLY MOVES OFF TO THE NORTHEAST...THE EXTENDED
MODELS CONTINUE TO FORECAST AN UPPER RIDGE BUILDING OVER THE STATE.
THE ETAXX...MRF...AND CANADIAN GLOBAL ALL FORECAST A WEAKNESS IN THE
RIDGE DEVELOPING DURING MID-WEEK OVER MICHIGAN WITH A SHORTWAVE
MOVING OVER THE CENTER OF THE COUNTRY WHILE A LONG-WAVE TROUGH
EXTENDING FROM HUDSON BAY ROTATES EAST COINCIDENT WITH THE
SHORTWAVE.  TIMING DIFFERENCES ARE NOTABLE...WITH THE MRF BEING THE
FASTER OF THE THREE MODELS PUSHING A SURFACE LOW OVER FAR SOUTHERN
MICHIGAN AND PROVIDING FOR DEEP MOISTURE 12Z WEDNESDAY.  THE
CANADIAN GLOBAL FORECASTS A WEAK COLD FRONT TO MOVE SOUTH THROUGH
SOUTHEAST MICHIGAN THURSDAY...WHILE THE ETAXX ALSO PUSHES A WEAK
COLD FRONT THROUGH SOUTHEAST MICHIGAN MAINLY WEDNESDAY NIGHT.  BOTH
EUROPEAN MODELS SHOW THE RIDGE BEING DOMINANT WITH NOT MUCH
WEAKNESS...THOUGH THE UKMET FORECASTS A WEAK COLD FRONT BASICALLY
BISECTING LOWER MICHIGAN FROM WEST-TO-EAST 00Z FRIDAY.  SHOWING THE
BEST RUN-TO-RUN CONTINUITY AND ALSO BEING THE MODEL OF COMPROMISE IN
TIMING BETWEEN THE CANADIAN GLOBAL AND THE MRF...WILL TEND TOWARD
THE ETAXX AND INTRODUCE A CHANCE OF SHOWERS OR THUNDERSTORMS
WEDNESDAY.  THE CHANCE COULD LINGER INTO THE LATE NIGHT WEDNESDAY
BEFORE DIMINISHING...OR EVEN INTO THURSDAY IF THE SURFACE FRONT
SLOWS MORE THAN PROGGED...BUT WILL LEAVE THURSDAY DRY FOR NOW.

COORD WITH APX.  COMMENTS WELCOME.

.DTX...NONE.

DJF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 11:53 AM EDTSevere Thunderstorm WarningDTXBay, Tuscola52 min
Aug 19, 12:43 PM EDTSevere Thunderstorm WarningDTXSaginaw47 min
Aug 19, 1:28 PM EDTSevere Thunderstorm WarningDTXWayne47 min
Aug 19, 1:54 PM EDTSevere Thunderstorm WarningDTXOakland51 min
Aug 19, 3:05 PM EDTFlash Flood WarningDTXHuron3 hr
Aug 19, 5:20 PM EDTSevere Thunderstorm WarningDTXGenesee25 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.